Alert archive / Maine / Gale Warnings in 2017

Gale Warning 35, NWS Gray, ME

November 9, 2017

NWS Gray, ME issued this gale warning at Nov 9, 2017, 2:32 AM EST. It took effect at Nov 10, 2017, 4:00 AM EST. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 9, 2017, 2:32 AM EST (07:32 UTC)
In effect from
Nov 10, 2017, 4:00 AM EST
Expired
Nov 11, 2017, 2:37 AM EST
In force
23 hr
Issued by
NWS Gray, ME

The text

As transmitted.

255 
WHUS71 KGYX 090732
MWWGYX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
232 AM EST THU NOV 9 2017


ANZ150>154-100030-
/O.UPG.KGYX.GL.A.0018.171110T0500Z-171111T0500Z/
/O.NEW.KGYX.GL.W.0035.171110T0800Z-171111T1000Z/
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT
25 NM-CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
232 AM EST THU NOV 9 2017

...GALE WARNING IN EFFECT FROM 3 AM FRIDAY TO 5 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A GALE WARNING,
WHICH IS IN EFFECT FROM 3 AM FRIDAY TO 5 AM EST SATURDAY. THE
GALE WATCH IS NO LONGER IN EFFECT.

* WINDS...WEST 20 TO 30 KT WITH GUSTS UP TO 40 KT.

* SEAS...5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
4 follow-up statements
644 
WHUS71 KGYX 092151
MWWGYX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
451 PM EST THU NOV 9 2017

...A STRONG COLD FRONT WILL BRING GUSTY WINDS AND HIGH SEAS 
BEGINNING LATE TONIGHT...


ANZ150>154-101400-
/O.EXT.KGYX.GL.W.0035.171110T0900Z-171111T1000Z/
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT
25 NM-CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
451 PM EST THU NOV 9 2017

...GALE WARNING NOW IN EFFECT FROM 4 AM FRIDAY TO 5 AM EST
SATURDAY...

* WINDS...WEST 20 TO 30 KT WITH GUSTS UP TO 45 KT.

* SEAS...5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
483 
WHUS71 KGYX 100836
MWWGYX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
336 AM EST FRI NOV 10 2017

...A STRONG COLD FRONT WILL BRING GUSTY WINDS AND BUILDING SEAS...

ANZ150>154-102245-
/O.CON.KGYX.GL.W.0035.171110T0900Z-171111T1000Z/
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT
25 NM-CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
336 AM EST FRI NOV 10 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST SATURDAY...

* WINDS...NORTHWEST 25 TO 35 KT WITH GUSTS UP TO 45 KT.

* SEAS...BUILDING TO 4 TO 7 FEET OVER THE OUTER WATERS AND 2 TO 4
  FEET IN THE BAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
912 
WHUS71 KGYX 102016
MWWGYX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
316 PM EST FRI NOV 10 2017

...A STRONG COLD FRONT WILL BRING GUSTY WINDS AND BUILDING SEAS...

ANZ150>154-111000-
/O.CON.KGYX.GL.W.0035.000000T0000Z-171111T1000Z/
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT
25 NM-CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
316 PM EST FRI NOV 10 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST SATURDAY...

* WINDS...NORTHWEST 20 TO 30 KT WITH GUSTS UP TO 40 KT.

* SEAS...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
532 
WHUS71 KGYX 110737
MWWGYX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
237 AM EST SAT NOV 11 2017


ANZ150>154-112100-
/O.CAN.KGYX.GL.W.0035.000000T0000Z-171111T1000Z/
/O.NEW.KGYX.SC.Y.0090.171111T0737Z-171111T2100Z/
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT
25 NM-CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
237 AM EST SAT NOV 11 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. THE
GALE WARNING HAS BEEN CANCELLED.

* WINDS...NORTHWEST 15 TO 25 KT WITH GUSTS UP TO 30 KTALONG THE
  OUTER WATERS.

* SEAS...2 TO 5 FEET OVER THE OUTER WATERS AND 1 TO 2 FEET IN THE
  BAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale warning went out at Nov 9, 2:30 AM EST, 2 minutes earlier.

Area forecast discussion, Nov 9, 2:30 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Gray ME
230 AM EST Thu Nov 9 2017

.SYNOPSIS...
High pressure will gradually retreat offshore today. An arctic
cold front will swing through the region Tonight. Strong northwest
winds and bitterly cold temperatures follow this front for Friday.
High pressure will gradually build in from the west Friday night
through Saturday. The high will crest over the region Saturday
night before shifting offshore Sunday. Weak low pressure will pass
south of New England Sunday night and Monday. Low pressure will
intensify as it move northeast off the New England coast Monday
night and Tuesday.

&&

.NEAR TERM /THROUGH TODAY/...
At 06z...a 1026 millibar high was draped across the forecast area.
A 997 millibar low was over Hudson Bay with a trailing cold front
through the upper Great Lakes. With the exception of a few low
clouds along the international border...GOES imagery showed clear
skies across the forecast area under cresting high pressure. The
light winds and clear skies were allowing temperatures to tumble
into the teens and 20s. For today...the surface high will retreat
offshore this morning. A mostly sunny start to the day and a
developing southerly return flow will allow the mercury to recover
into the 40s by afternoon...with a few 50 degree readings possible
over extreme southeast New Hampshire. The shortwave impulse
presently over the upper Great Lakes on GOES water vapor imagery
will race east along with the associated surface cold front.
Clouds with this impulse should reach western sections by dusk.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/...
Short wave impulse and sharp surface cold front will sweep across
the area tonight accompanied by a band of clouds and a few rain
and snow showers. The highest pops will be across the higher
terrain and along the international border where we could see a
brief snow squall with the passage of the front. Accumulation
across the higher terrain of an inch or two is likely with some
localized higher amounts. Temperatures tumble behind the front in
strong cold air advection on gusty northwest winds. The front
clears the coast in the predawn hours of Friday with some
lingering upslope clouds and snow showers across the higher
terrain. This activity should end by midday with any additional
accumulations minimal as we quickly dry out in deepening arctic
airmass. Little if any recovery is expected in daytime temperatures
as h8 temperature cool to between minus 12 and minus 16C during
the day. Northwest winds will gust between 30 and 40 mph producing
scattered power outages along with wind chill readings in the
single numbers across the mountains...and in the teens and lower
20s elsewhere.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Strong gradient to continue Friday night. Winds will remain
aligned through a significant layer in the atmosphere allowing
for gusty winds to continue. The core of the coldest air will be
situated above our forecast area during this period as well.
Good mixing will bring fairly uniform, but cold conditions to
the region with many areas falling to between 10 and 15 degrees
for an overnight low. With northwesterly winds, wind chill
values will be below zero in the north to the single numbers in
the south.

Breezy conditions will continue on Saturday with winds from the
northwest. However, the strongest gusts will shift east of our
forecast area, into the Canadian Maritimes. With ample sunshine,
a slight warming trend will begin. Nevertheless, readings will
only be in the upper 20s north to the upper 30s south.

The large high pressure system will crest over the region on
Sunday. This will finally allow for light winds and mainly sunny
conditions.

All models within the 00Z model suite bring a short wave trough
towards Maine and New Hampshire early next week. This will bring
a light mix of snow and rain to the region, with the frozen
precipitation mainly confined to the higher terrain. This trough
triggers cyclogenesis off the New England coastline. The Euro is
the most robust with the developing circulation, bringing a
surface low near the Gulf of Maine on Tuesday afternoon, before
the system exits out to sea which is similar to previous runs.
Other models are more progressive and further out to sea with
this solution. In either case, the approach of the upper level
trough will allow for light precipitation over the region.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
Short Term /through Friday/...VFR. Areas of MVFR aft 23z Today in
ceilings and -shra/-shsn with brief lcl IFR in mtn +shsn btw 05 -
09z Fri. Becoming VFR throughout aft 13z Fri with NW SFC wind
gusting to 35 kt.

Long Term...Mainly VFR conditions through much of the period.
However, some MVFR ceilings developing early next week.

&&

.MARINE...
Short Term /through Friday/...Winds increase quickly tonight
to gales ahead of the arctic cold front. Strong cold air advection
and good mixing over the relatively warm waters should keep the
Gales going into Friday night.

Long Term...Strong winds over the coastal waters will allow for
gale force conditions to continue Friday night. SCA conditions
possible Tuesday and Wednesday of next week as low pressure
intensifies well off the New England coast.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Gale Warning from 3 AM Friday to 5 AM EST Saturday for
     ANZ150>154.

&&

NEAR/SHORT TERM...Schwibs
LONG TERM...Cannon
Hazardous weather outlook, Nov 8, 3:19 PM EST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
319 PM EST Wed Nov 8 2017

MEZ007>009-012>014-018>028-NHZ001>015-092030-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
319 PM EST Wed Nov 8 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong cold front will cross the region late Thursday night and
early Friday, ushering in the coldest air mass of the season thus far.
Wind chill values will be in the teens and 20s on Friday and in the
single numbers Friday evening in several locations. In addition, wind
gusts 30 to 40 MPH (locally up to 45 MPH) late Thursday night and
Friday could result in scattered power outages.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-092030-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
319 PM EST Wed Nov 8 2017

...GALE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 3:25 PM ESTWind AdvisoryGYXAndroscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more29 hr

Nearby

Gale Warnings in Maine, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.